Menu

Friends

Other pages

Wellbutrin and weight loss

Wellbutrin, also known as bupropion hydrochloride, is a rather popular prescription medication used for the treatment of depression (also known as clinical or major depression). Wellbutrin is also prescribed for anxiety and panic attacks. It is also known as the brand, "Zyban" that is used for the purpose of quitting smoking.

At this time, although Wellbutrin is not approved for treating obesity, three randomized clinical trials have shown some degree of effectiveness for this drug in supporting weight loss in obese people.

There are several known side effects from Wellbutrin and weight loss is one of those side effects. This is something to be aware of for people that are overweight because the weight loss itself can help pull a person out of their depression. It is also important to be aware of this side effect if unintentional weight loss may be a problem for the person taking this drug.

In previous studies, up to 28 percent of people taking Wellbutrin lost more than five pounds during their time using the medication.

It is important to note that another side effect that has been experienced by people that were using Wellbutrin has been weight gain. The side effects are different for each individual so at this time it is not recommended as a weight loss drug alone. In addition, many people have revealed that the weight loss levels off and even reverses after a few months on Wellbutrin. However, some people have continued to lose large amounts of weight very quickly, which is very worrisome. This extensive weight loss should be reported to the physician.

The reason for the weight loss side effect from using Wellbutrin is not entirely clear at this point and that is the reason for the weight studies that are being completed at this time. However there are some interesting theories regarding the weight loss that is experienced by many people.

One such theory is that Wellbutrin can often cause a loss of appetite, nausea and vomiting; all of which may contribute to weight loss. Usually, these side effects go away with time and it stands to reason that if they go away, the weight loss will also stop. Also, since weight gain can be a symptom of depression, having the depression treated can lead to motivation for working toward weight loss.

People have reported that Wellbutrin absolutely killed their appetite and they had to be on a strict regiment regarding their eating schedule or it simply would not occur to them to eat for days at a time. Since it is known that Wellbutrin is a stimulant medication, it makes sense that a person's appetite would be affected. It also makes sense that this drug would stimulate a person to work on their weight problems and do more household chores etcetera, rather than being unmotivated about these issues.

Wellbutrin has been reported to give an extra burst of energy and motivation as well as dampening appetite; these are all effects of stimulant drugs.

Some people have put forward the theory that Wellbutrin works on the area of the brain that controls addictive behaviours, which is why it is very helpful for those who are trying to stop smoking. This is interesting because often, people who are depressed tend to use food as a comfort and can become an addictive activity.

In conclusion, it is known that experiencing weight loss while taking Wellbutrin is common. Less commonly, weight gain has been experienced. If your weight loss becomes a worry for yourself or those around you (too much, too quickly, or for too long), consult with your physician. If other side effects that could cause weight loss, such as nausea and vomiting, do not subside after a reasonable amount of time, discuss with your physician.